Mississippi, 2009

Tornadoes and Flash Flooding in Mississippi, May 2, 2009

May 2, 2009 · NWS MEG · 7 events in 5 counties and zones

A cold front continued to move through the Midsouth during the day on May 2, 2009. Ongoing showers and thunderstorms from the evening continued into the overnight and morning hours before dying off.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front continued to move through the Midsouth during the day on May 2, 2009. Ongoing showers and thunderstorms from the evening continued into the overnight and morning hours before dying off. These storms produced flash flooding. Redevelopment of thunderstorms occurred during the afternoon and evening hours. Thunderstorms in the afternoon and evening became severe and produced damaging winds and a tornado in addition to the flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 2, 5:54 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, May 2, 5:54 AM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
654 AM CDT SAT MAY 2 2009

.UPDATE...
UPDATED FOR 12Z AVIATION DISCUSSION.

&&

.DISCUSSION...

VERY HEAVY RAINFALL LIKELY ACROSS MUCH OF THE MID-SOUTH OVER THE
WEEKEND WITH SEVERE THUNDERSTORMS ALSO POSSIBLE.

HAVE EXPANDED THE FLASH FLOOD WATCH TO INCLUDE ALL OF THE FORECAST
AREA EXCEPT PORTIONS OF NORTHEAST MS AROUND TUPELO...BUT THE WATCH
MAY NEED TO BE EXPANDED TO INCLUDE THE ENTIRE AREA BEFORE ALL IS
SAID AND DONE.

A COLD FRONT WAS PUSHING WELL INTO THE MID-SOUTH EARLY THIS
MORNING. LATEST SURFACE ANALYSIS SHOWED THE FRONT FROM SOUTH-
CENTRAL KY ACROSS NORTHWEST TN AND NORTHEAST AR INTO SOUTHEAST OK.
SURFACE DEWPOINTS SOUTH OF THE FRONT WERE IN THE LOWER AND MID
60S WHILE NORTH OF THE FRONT DEWPOINTS (AND TEMPERATURES) WERE IN
THE 50S. A COUPLE OF MESOSCALE CONVECTIVE SYSTEMS WERE MOVING
EASTWARD ALONG / JUST SOUTH OF THE FRONT WITH RADAR ESTIMATES
BETWEEN 2 AND 3 INCHES OF RAIN HAVING MOVED THROUGH THE MEMPHIS
AREA RECENTLY. ADDITIONAL THUNDERSTORMS WERE DEVELOPING WELL NORTH
OF THE FRONT INCLUDING ACROSS SOUTHERN MO AS MOIST SOUTHWEST WINDS
ALOFT OVERRIDE THE FRONT.

THE COLD FRONT IS FORECAST TO SAG SLOWLY SOUTHWARD TODAY...MOVING
INTO EXTREME NORTH MS BY SUNSET...THEN BECOMING QUASI-STATIONARY.
MOIST AND UNSTABLE AIR WILL CONTINUE TO OVERRUN THE FRONT WITH
SHOWERS AND THUNDERSTORMS CONTINUING TO DEVELOP ALONG AND NORTH OF
THE FRONT. MODELS ALSO SHOW ADDITIONAL WEAK UPPER LEVEL SHORT
WAVES INTERACTING WITH THE FRONT...ALTHOUGH THESE ARE VERY
DIFFICULT TO PINPOINT AND TIME DUE TO MODEL DIFFERENCES. HEAVY
RAINFALL WILL BE A THREAT FOR MUCH OF THE MID-SOUTH TODAY. SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP SOUTH OF THE
FRONT WITH DAYTIME HEATING. THERE WILL BE A THREAT OF SEVERE
THUNDERSTORMS GENERALLY ALONG AND SOUTH OF INTERSTATE 40. THE MAIN
THREATS WILL DAMAGING WINDS AND LARGE HAIL AS SURFACE BASED LIFTED
INDICES DECREASE TO -4 TO -8 WITH MIXED LAYER MUCAPES INCREASING
TO 2500-3500 J/KG ALONG AND SOUTH OF THE FRONT WITH DAYTIME
HEATING.

HEAVY RAINFALL AND THE CHANCE OF SEVERE WEATHER WILL CONTINUE INTO
SUNDAY. MODELS HAVE BEEN PERSISTENT IN SHOWING THAT VERY HEAVY
RAINFALL WILL OCCUR TONIGHT INTO SUNDAY AS UPPER LEVEL SHORT WAVES
/ POSSIBLE MESOSCALE CONVECTIVE SYSTEMS INTERACT WITH THE FRONT.
THINK AN ADDITIONAL 4 TO 6 INCHES...LOCALLY MORE...IS POSSIBLE IN THE
FLASH FLOOD WATCH AREA TODAY THROUGH SUNDAY . WILL CONTINUE TO
MONITOR THE POSSIBILITY OF THE FLASH FLOOD WATCH BEING EXPANDED TO
INCLUDE THE TUPELO AREA. AN UPPER LEVEL TROUGH IS FORECAST TO MOVE
TOWARD THE AREA SUNDAY WITH SURFACE LOW PRESSURE DEVELOPING ALONG
THE FRONT. THE CHANCE OF DAMAGING WINDS AND LARGE HAIL WILL
CONTINUE ALONG AND SOUTH OF INTERSTATE 40. IN
ADDITION...INCREASING LOW LEVEL HELICITY DUE TO THE DEVELOPMENT OF
THE SURFACE LOW COULD LEAD TO ISOLATED TORNADOES...MAINLY OVER
PORTIONS OF NORTH MS. HOWEVER...THERE IS STILL MUCH UNCERTAINTY OF
THE POSSIBILITY OF ANY TORNADOES DUE TO THE FACT THAT THE FUTURE
EVOLUTION OF MESOSCALE CONVECTIVE SYSTEMS COULD HOLD THE FRONTAL
SYSTEM AND THE MORE SURFACE BASED UNSTABLE AIR FURTHER SOUTH THAN
FORECAST BY THE MODELS.

CONDITIONS WILL GRADUALLY IMPROVE SUNDAY NIGHT AS THE UPPER LEVEL
THROUGH AND FRONT PUSH TO THE EAST. LEFT THE FLASH FLOOD WATCH
THROUGH SUNDAY NIGHT...BUT THIS MAY NOT BE TOO FAR OUT IN TIME FOR
WESTERN PORTIONS OF THE AREA. HOWEVER...RIVER FLOODING COULD STILL
BE A PROBLEM BY THAT TIME.

WE WILL GET A BREAK FROM THE RAIN MONDAY AND TUESDAY. HOWEVER...LATEST
MODELS INDICATE ANOTHER UPPER LEVEL TROUGH ALONG WITH SHOWERS AND
THUNDERSTORMS WILL AFFECT THE AREA BY TUESDAY NIGHT /
WEDNESDAY...ALTHOUGH THERE ARE SOME TIMING DIFFERENCES BETWEEN THE
MODELS.

JCL

&&

.AVIATION...

12Z TAFS

MVFR AND IFR CONDITIONS CAN BE EXPECTED AT KMEM...KMKL...AND KJBR
TODAY AS SCATTERED SHOWERS AND THUNDERSTORMS MOVE ACROSS THE TAF
LOCATIONS. GENERALLY VFR AND BRIEF MVFR CONDITIONS WILL BE
POSSIBLE AT KTUP ESPECIALLY THROUGH 16Z AS A LINE OF STORMS MOVES
ACROSS NORTHEAST MISSISSIPPI THIS MORNING.

KEPT VCTS/VCSH BEYOND 20Z WITH SURFACE FRONT BECOMING STATIONARY
OVER THE AREA. ADDITIONAL SCATTERED TSRA/SHRA CAN BE EXPECTED
AROUND THE AREA BUT IT IS TOO DIFFICULT TO PINPOINT THE EXACT
TIME AND LOCATION OF STORMS FOR THIS AFTERNOON.

NORTHEAST WINDS BETWEEN 7-11 KTS CAN BE EXPECTED AT KJBR...KMEM...
AND KMKL. AT THIS TIME...KEPT KTUP ON THE SOUTH SIDE OF FRONT WITH
PREVAILING SOUTHWEST WINDS 5-10 KTS AFTER 16Z. KMEM AND KMKL WILL
LIKELY DEVELOP SOUTHERLY WINDS AFTER 06Z AS THE WARM FRONT MOVES
NORTH.

KNS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  72  62  70  57 /  80  80  80  60
MKL  69  59  68  54 /  80  80  80  70
JBR  60  54  61  51 /  80  80  80  40
TUP  80  66  78  59 /  60  70  80  80

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR ALCORN-BENTON MS-
     COAHOMA-DESOTO-LAFAYETTE-MARSHALL-PANOLA-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, May 2, 4:02 AM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
502 AM CDT SAT MAY 2 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-031100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
502 AM CDT SAT MAY 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS EAST-
CENTRAL ARKANSAS...SOUTHWEST TENNESSEE AND NORTH MISSISSIPPI. THE
AREA AFFECTED IS GENERALLY ALONG AND SOUTH OF A LINE FROM WYNNE
ARKANSAS TO COVINGTON TENNESSEE TO LEXINGTON TENNESSEE. THE MAIN
THREATS ARE DAMAGING WINDS AND LARGE HAIL WITH MOST FAVORED TIME
BETWEEN NOON AND MIDNIGHT.

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL OF EAST ARKANSAS...THE
MISSOURI BOOTHEEL...WEST TENNESSEE...AND NORTH MISSISSIPPI
ALONG AND NORTHWEST OF A LINE FROM COFFEEVILLE TO IUKA. BETWEEN 4
AND 6 INCHES OF ADDITIONAL RAINFALL...LOCALLY MORE...IS EXPECTED
THROUGH THE WEEKEND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY ACROSS EAST-
CENTRAL ARKANSAS...SOUTHWEST TENNESSEE AND NORTH MISSISSIPPI. THE
AREA AFFECTED IS GENERALLY ALONG AND SOUTH OF A LINE FROM WYNNE
ARKANSAS TO COVINGTON TENNESSEE TO LEXINGTON TENNESSEE. THE MAIN
THREATS ARE DAMAGING WINDS AND LARGE HAIL. IN ADDITION...ISOLATED
TORNADOES ARE POSSIBLE MAINLY ACROSS NORTH MISSISSIPPI.

A FLASH FLOOD WATCH HAS BEEN ISSUED THROUGH SUNDAY NIGHT FOR ALL
OF EAST ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE...AND
NORTH MISSISSIPPI ALONG AND NORTHWEST OF A LINE FROM COFFEEVILLE
TO IUKA. BETWEEN 4 AND 6 INCHES OF ADDITIONAL RAINFALL...LOCALLY
MORE...IS EXPECTED THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND AGAIN SUNDAY.
SPOTTERS SHOULD RELAY REPORTS OF SEVERE WEATHER AND FLOODING TO
THE NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS.

JCL

In the hours before

Special weather statement, May 2, 2:53 AM CST, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
353 AM CDT SAT MAY 2 2009

MSZ001>003-008-TNZ089-090-021000-
DE SOTO MS-BENTON MS-MARSHALL MS-TATE MS-FAYETTE TN-HARDEMAN TN-
353 AM CDT SAT MAY 2 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  BENTON COUNTY IN NORTHEAST MISSISSIPPI...
  DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHERN TATE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 10 MILES NORTHEAST OF LAGRANGE TO 4
MILES NORTHEAST OF EUDORA AT 353 AM CDT...MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN BENTON...DESOTO...FAYETTE...HARDEMAN...MARSHALL AND TATE
COUNTIES...INCLUDING LOCATIONS NEAR HERNANDO...HOLLY SPRINGS...HORN
LAKE...OLIVE BRANCH AND SOUTHAVEN...SHOULD MONITOR THIS STORM
CLOSELY.

THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 500 AM CDT.
Special weather statement, May 2, 2:55 AM CST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
355 AM CDT SAT MAY 2 2009

ARZ049-058-MSZ007-010-011-021000-
PHILLIPS AR-LEE AR-TUNICA MS-COAHOMA MS-QUITMAN MS-
355 AM CDT SAT MAY 2 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN LEE COUNTY IN EASTERN ARKANSAS...
  PHILLIPS COUNTY IN EASTERN ARKANSAS...
  NORTHERN COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
  TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 6 MILES WEST OF MARVELL TO 3 MILES
EAST OF NORTH TUNICA AT 355 AM CDT...MOVING EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN COAHOMA...LEE...PHILLIPS...QUITMAN AND TUNICA COUNTIES...
INCLUDING LOCATIONS NEAR ELAINE...HELENA...MARIANNA...MARVELL...ST
FRANCIS NATIONAL PARK AND WEST HELENA...SHOULD MONITOR THIS STORM
CLOSELY.

THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 500 AM CDT.
Local storm report, May 2, 3:28 AM CST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
428 AM CDT SAT MAY 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 AM     FLASH FLOOD      DRESDEN                 36.28N 88.69W
05/01/2009                   WEAKLEY            TN   EMERGENCY MNGR

            FLASH FLOODING IN DRESDEN AND GREENFIELD. AREAS OF
            GREENFIELD HAVE 3 FEET OF WATER. SOME HOUSES
            INACCESSIBLE.

1207 PM     FLASH FLOOD      12 S MARTIN             36.17N 88.86W
05/01/2009                   WEAKLEY            TN   EMERGENCY MNGR

            FLOODING ON HIGHWAY 45 WITHIN THE CITY OF GREENFIELD.

1209 PM     FLASH FLOOD      DRESDEN                 36.28N 88.69W
05/01/2009                   WEAKLEY            TN   EMERGENCY MNGR

            WEAKLEY COUNTY HAS MULTIPLE ROADWAYS UNDERWATER AT THIS
            TIME. LOCAL RESOURCES BEING TAXED HEAVILY TO RE-ROUTE
            TRAFFIC.

1245 PM     FLASH FLOOD      MARTIN                  36.34N 88.86W
05/01/2009                   WEAKLEY            TN   TRAINED SPOTTER

            AT LEAST 6 INCHES OF RAIN COVERING ROADS IN MARTIN.

0152 PM     FLASH FLOOD      HUNTINGDON              36.01N 88.41W
05/01/2009                   CARROLL            TN   EMERGENCY MNGR

            MULTIPLE ROADWAYS IN HUNGTINGDON UNDERWATER.

0310 PM     FLASH FLOOD      PARSONS                 35.65N 88.12W
05/01/2009                   DECATUR            TN   EMERGENCY MNGR

            MCILLWAINE ROAD IN NORTHERN DECATUR COUNTY AS WELL AS
            MAXWELL STREET IN PARSONS ARE FLOODED.

0320 PM     HAIL             OLIVE HILL              35.27N 88.03W
05/01/2009  E0.75 INCH       HARDIN             TN   PUBLIC

            PENNY SIZED HAIL

0430 PM     FLASH FLOOD      UNION CITY              36.42N 89.05W
05/01/2009                   OBION              TN   TRAINED SPOTTER

            1 AND 1/2 TO 2 FEET DEEP ON NORTH SUNSWEPT DRIVE THE ROAD
            IS IMPASSIBLE

0431 PM     HAIL             3 ENE ENID              34.13N 89.90W
05/01/2009  E0.75 INCH       YALOBUSHA          MS   PUBLIC

            PENNY HAIL REPORTED AT THE CATFISH HUT RESTAURANT

0510 PM     FLASH FLOOD      12 NNE PARSONS          35.81N 88.04W
05/01/2009                   DECATUR            TN   LAW ENFORCEMENT

            FLOODING ON HOG CREEK DRIVE IN COMMUNITY OF SUGAR TREE

0620 PM     FLASH FLOOD      TRENTON                 35.97N 88.94W
05/01/2009                   GIBSON             TN   TRAINED SPOTTER

            WATER OVER SEVERAL ROADS SOME AREAS IMPASSABLE

0624 PM     HAIL             BOLIVAR                 35.26N 89.00W
05/01/2009  E0.75 INCH       HARDEMAN           TN   LAW ENFORCEMENT

            PENNY SIZED HAIL

0653 PM     HAIL             BOLIVAR                 35.26N 89.00W
05/01/2009  E0.75 INCH       HARDEMAN           TN   FIRE DEPT/RESCUE

            PENNY SIZED HAIL

0655 PM     HAIL             7 N JUMPERTOWN          34.81N 88.66W
05/01/2009  E0.75 INCH       ALCORN             MS   TRAINED SPOTTER

            PENNY SIZED HAIL

0715 PM     HAIL             HENDERSON               35.44N 88.65W
05/01/2009  E1.00 INCH       CHESTER            TN   EMERGENCY MNGR

            QUARTER SIZED HAIL

0720 PM     HAIL             SELMER                  35.17N 88.59W
05/01/2009  E0.88 INCH       MCNAIRY            TN   PUBLIC

            NICKEL SIZED HAIL REPORTED AT SONIC DRIVE INN IN SELMER

0724 PM     FLASH FLOOD      12 NNE PARSONS          35.81N 88.04W
05/01/2009                   DECATUR            TN   LAW ENFORCEMENT

            FLOODING ON HOG CREEK DRIVE IN THE COMMUNITY OF SUGAR
            TREE

0732 PM     HAIL             SELMER                  35.17N 88.59W
05/01/2009  E0.75 INCH       MCNAIRY            TN   PUBLIC

            PENNY HAIL FELL AT THE BURGER KING RESTAURANT IN SELMER

0420 AM     FLASH FLOOD      PARSONS                 35.65N 88.12W
05/02/2009                   DECATUR            TN   EMERGENCY MNGR

            FLASH FLOODING CONTINUES ACROSS ALL LOW WATER CROSSINGS
            IN DECATUR COUNTY. SEVERAL ROADS ARE CLOSED THROUGHOUT
            THE ENTIRE COUNTY.

&&

KNS
Local storm report, May 2, 3:45 AM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
445 AM CDT SAT MAY 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 AM     FLASH FLOOD      DRESDEN                 36.28N 88.69W
05/01/2009                   WEAKLEY            TN   EMERGENCY MNGR

            FLASH FLOODING IN DRESDEN AND GREENFIELD. AREAS OF
            GREENFIELD HAVE 3 FEET OF WATER. SOME HOUSES
            INACCESSIBLE.

1207 PM     FLASH FLOOD      12 S MARTIN             36.17N 88.86W
05/01/2009                   WEAKLEY            TN   EMERGENCY MNGR

            FLOODING ON HIGHWAY 45 WITHIN THE CITY OF GREENFIELD.

1209 PM     FLASH FLOOD      DRESDEN                 36.28N 88.69W
05/01/2009                   WEAKLEY            TN   EMERGENCY MNGR

            WEAKLEY COUNTY HAS MULTIPLE ROADWAYS UNDERWATER AT THIS
            TIME. LOCAL RESOURCES BEING TAXED HEAVILY TO RE-ROUTE
            TRAFFIC.

1245 PM     FLASH FLOOD      MARTIN                  36.34N 88.86W
05/01/2009                   WEAKLEY            TN   TRAINED SPOTTER

            AT LEAST 6 INCHES OF RAIN COVERING ROADS IN MARTIN.

0152 PM     FLASH FLOOD      HUNTINGDON              36.01N 88.41W
05/01/2009                   CARROLL            TN   EMERGENCY MNGR

            MULTIPLE ROADWAYS IN HUNGTINGDON UNDERWATER.

0310 PM     FLASH FLOOD      PARSONS                 35.65N 88.12W
05/01/2009                   DECATUR            TN   EMERGENCY MNGR

            MCILLWAINE ROAD IN NORTHERN DECATUR COUNTY AS WELL AS
            MAXWELL STREET IN PARSONS ARE FLOODED.

0320 PM     HAIL             OLIVE HILL              35.27N 88.03W
05/01/2009  E0.75 INCH       HARDIN             TN   PUBLIC

            PENNY SIZED HAIL

0430 PM     FLASH FLOOD      UNION CITY              36.42N 89.05W
05/01/2009                   OBION              TN   TRAINED SPOTTER

            1 AND 1/2 TO 2 FEET DEEP ON NORTH SUNSWEPT DRIVE THE ROAD
            IS IMPASSIBLE

0431 PM     HAIL             3 ENE ENID              34.13N 89.90W
05/01/2009  E0.75 INCH       YALOBUSHA          MS   PUBLIC

            PENNY HAIL REPORTED AT THE CATFISH HUT RESTAURANT

0510 PM     FLASH FLOOD      12 NNE PARSONS          35.81N 88.04W
05/01/2009                   DECATUR            TN   LAW ENFORCEMENT

            FLOODING ON HOG CREEK DRIVE IN COMMUNITY OF SUGAR TREE

0620 PM     FLASH FLOOD      TRENTON                 35.97N 88.94W
05/01/2009                   GIBSON             TN   TRAINED SPOTTER

            WATER OVER SEVERAL ROADS SOME AREAS IMPASSABLE

0624 PM     HAIL             BOLIVAR                 35.26N 89.00W
05/01/2009  E0.75 INCH       HARDEMAN           TN   LAW ENFORCEMENT

            PENNY SIZED HAIL

0653 PM     HAIL             BOLIVAR                 35.26N 89.00W
05/01/2009  E0.75 INCH       HARDEMAN           TN   FIRE DEPT/RESCUE

            PENNY SIZED HAIL

0655 PM     HAIL             7 N JUMPERTOWN          34.81N 88.66W
05/01/2009  E0.75 INCH       ALCORN             MS   TRAINED SPOTTER

            PENNY SIZED HAIL

0715 PM     HAIL             HENDERSON               35.44N 88.65W
05/01/2009  E1.00 INCH       CHESTER            TN   EMERGENCY MNGR

            QUARTER SIZED HAIL

0720 PM     HAIL             SELMER                  35.17N 88.59W
05/01/2009  E0.88 INCH       MCNAIRY            TN   PUBLIC

            NICKEL SIZED HAIL REPORTED AT SONIC DRIVE INN IN SELMER

0724 PM     FLASH FLOOD      12 NNE PARSONS          35.81N 88.04W
05/01/2009                   DECATUR            TN   LAW ENFORCEMENT

            FLOODING ON HOG CREEK DRIVE IN THE COMMUNITY OF SUGAR
            TREE

0732 PM     HAIL             SELMER                  35.17N 88.59W
05/01/2009  E0.75 INCH       MCNAIRY            TN   PUBLIC

            PENNY HAIL FELL AT THE BURGER KING RESTAURANT IN SELMER

0340 AM     FLASH FLOOD      4 SE DOWNTOWN MEMPHIS   35.09N 90.00W
05/02/2009                   SHELBY             TN   LAW ENFORCEMENT

            FLASH FLOODING REPORTED ALONG SOUTHERN AVENUE NEAR BOSTON
            STREET.

0420 AM     FLASH FLOOD      PARSONS                 35.65N 88.12W
05/02/2009                   DECATUR            TN   EMERGENCY MNGR

            FLASH FLOODING CONTINUES ACROSS ALL LOW WATER CROSSINGS
            IN DECATUR COUNTY. SEVERAL ROADS ARE CLOSED THROUGHOUT
            THE ENTIRE COUNTY.

&&

KNS
Special weather statement, May 2, 3:56 AM CST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
456 AM CDT SAT MAY 2 2009

MSZ002>005-013-014-021100-
ALCORN MS-TIPPAH MS-BENTON MS-MARSHALL MS-UNION MS-LAFAYETTE MS-
456 AM CDT SAT MAY 2 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
  BENTON COUNTY IN NORTHEAST MISSISSIPPI...
  TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
  UNION COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 5 MILES NORTHWEST OF THEO TO 3 MILES
EAST OF LAWS HILL AT 456 AM CDT...MOVING EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN ALCORN...BENTON...LAFAYETTE...MARSHALL...TIPPAH AND UNION
COUNTIES...INCLUDING LOCATIONS NEAR CORINTH...NEW ALBANY...RIPLEY AND
WALL DOXEY STATE PARK...SHOULD MONITOR THIS STORM CLOSELY.

THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 600 AM CDT.
Special weather statement, May 2, 6:32 AM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
732 AM CDT SAT MAY 2 2009

ARZ049-058-MSZ007-008-021330-
PHILLIPS AR-LEE AR-TUNICA MS-TATE MS-
732 AM CDT SAT MAY 2 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  LEE COUNTY IN EASTERN ARKANSAS...
  NORTHERN PHILLIPS COUNTY IN EASTERN ARKANSAS...
  WESTERN TATE COUNTY IN NORTHWEST MISSISSIPPI...
  TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 10 MILES WEST OF MARVELL TO 3 MILES
WEST OF NORTH TUNICA AT 732 AM CDT...MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LEE...PHILLIPS...TATE AND TUNICA COUNTIES...INCLUDING
LOCATIONS NEAR HELENA...MARIANNA...MARVELL...ST FRANCIS NATIONAL PARK
AND WEST HELENA...SHOULD MONITOR THIS STORM CLOSELY.

THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 830 AM CDT.

The radar

The Memphis radar (KNQA), 129 km away, was scanning. The volume nearest the first event began at 14:20 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Coahoma

When
May 2, 8:22 AM CST to 10:22 AM CST
Where
Coahoma County, Friars Pt to 0.61 mi NNE of Sessions
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.370, -90.630

Heavy rain produced flash flooding in and around Friars Point. Some roadways were flooded as a result.

Thunderstorm Wind, Pontotoc

When
May 2, 12:09 PM CST to 12:13 PM CST
Where
Pontotoc County, 2.86 mi S of Thaxton to 2.49 mi SE of Thaxton
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.279, -89.163

Straight line winds knocked down a few trees off of Bray Road and Highway 336 southeast of Thaxton. One house was moved slightly and a barn was damaged off of Bray Road as well.

Tornado, Lee

When
May 2, 12:48 PM CST to 12:49 PM CST
Where
Lee County, 1.46 mi WNW of Eggville to 1.39 mi WNW of Eggville
Rating
EF0
Path length
0.22 mi
Path width
75 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
34.339, -88.594

A tornado briefly touched down northwest of Eggville on County Road 1325. Damage was mainly to trees. One mobile home was heavily damaged and another structure had minor roof and siding damage.

Tornado, Lee

When
May 2, 12:50 PM CST to 12:51 PM CST
Where
Lee County, 0.93 mi N of Eggville to 0.99 mi N of Eggville
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
34.343, -88.571

A tornado briefly touched down north of Eggville on County Road 1451. Some trees were damaged.

Tornado, Itawamba

When
May 2, 1:00 PM CST to 1:02 PM CST
Where
Itawamba County, 1.68 mi SW of Centerville to 1.15 mi SSE of Centerville
Rating
EF0
Path length
1.86 mi
Path width
100 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
34.353, -88.542

A tornado touched down on Shiloh Road near the Lee and Itawamba County line. The tornado tracked east along portions of Mantachie Creek Road to Highway 363. Several large oak and cedar trees were knocked down or damaged. One home was damaged as well.

Tornado, Itawamba

When
May 2, 1:22 PM CST to 1:24 PM CST
Where
Itawamba County, 0.55 mi SSE of Fairview to 1.82 mi E of Fairview
Rating
EF0
Path length
1.74 mi
Path width
100 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
34.362, -88.318

A tornado touched down in Fairview near the intersection of Fairview-Banner Road and Fairview School Road. The tornado traveled northeast along Fairview-Banner Road. The worst damage occurred at the intersection of Fairview-Banner Road and Saddle Club Road. Numerous trees were knocked down.

Flash Flood, Tate

When
May 2, 2:00 PM CST to 4:00 PM CST
Where
Tate County, Senatobia to 1.45 mi NW of Senatobia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.620, -89.950

Heavy rain produced flash flooding in the Shannon bottom, outside of Senatobia.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyThe tornado archive for Mississippi, 2009Warnings in Mississippi, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172608, 173046, 173037, 173039, 173041, 173043, 172611.